Alert archive / Colorado / Blizzard Watches in 2012

Blizzard Watch 1, NWS Goodland, KS

February 19, 2012Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this blizzard watch at Feb 19, 2012, 11:03 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Feb 20, 2012, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2012, 11:03 AM MST (18:03 UTC)
In effect from
Feb 20, 2012, 5:00 AM MST
Expired
Feb 20, 2012, 3:30 AM MST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2998 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WWUS43 KGLD 191803
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MST SUN FEB 19 2012

COZ090>092-200215-
/O.NEW.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS
1103 AM MST SUN FEB 19 2012

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON. 

* TIMING/DURATION...SNOW WILL MOVE INTO NORTHEAST COLORADO AROUND
  SUNRISE MONDAY MORNING AND CONTINUE THROUGH MONDAY AFTERNOON
  ENDING BY LATE MONDAY AFTERNOON.

* SNOW...1 TO 3 INCHES IS EXPECTED ALONG AND NORTH OF INTERSTATE
  70...WITH UP TO AN INCH SOUTH OF INTERSTATE 70.

* WINDS/VISIBILITY...NORTHWEST WINDS WILL INCREASE MONDAY MORNING
  TO 30 TO 40 MPH WITH GUSTS OF UP TO 60 MPH. WINDS WILL SUBSIDE
  LATE MONDAY AFTERNOON. THE COMBINATION OF SNOW AND BLOWING SNOW
  WILL CREATE BLIZZARD OR NEAR BLIZZARD CONDITIONS AT TIMES WITH
  VISIBILITY AS LOW AS A QUARTER OF A MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE
WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL
MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD
RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER
FORECASTS AND UPDATES ON THIS WINTER STORM.

&&

$$
2 follow-up statements
424 
WWUS43 KGLD 192357
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MST SUN FEB 19 2012

COZ090>092-201000-
/O.CON.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS
457 PM MST SUN FEB 19 2012

...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* TIMING/DURATION...SNOW WILL MOVE INTO NORTHEAST COLORADO 
  AROUND SUNRISE MONDAY MORNING AND CONTINUE THROUGH MONDAY 
  AFTERNOON ENDING BY LATE MONDAY AFTERNOON. 

* SNOW...1 TO 3 INCHES IS EXPECTED ALONG AND NORTH OF INTERSTATE 
  70...WITH UP TO AN INCH SOUTH OF INTERSTATE 70. 

* WINDS/VISIBILITY...NORTHWEST WINDS WILL INCREASE MONDAY 
  MORNING TO 30 TO 40 MPH WITH GUSTS OF UP TO 60 MPH. WINDS WILL 
  SUBSIDE LATE MONDAY AFTERNOON. THE COMBINATION OF SNOW AND 
  BLOWING SNOW WILL CREATE BLIZZARD OR NEAR BLIZZARD CONDITIONS 
  AT TIMES WITH VISIBILITY AS LOW AS A QUARTER OF A MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE
WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL
MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD
RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER
FORECASTS AND UPDATES ON THIS WINTER STORM.

&&

$$
826 
WWUS43 KGLD 201030
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MST MON FEB 20 2012

COZ092-201130-
/O.CAN.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/
CHEYENNE CO-
INCLUDING THE CITY OF...CHEYENNE WELLS
330 AM MST MON FEB 20 2012

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE
BLIZZARD WATCH. 

VISIBILITIES OF ONE QUARTER MILE OR LESS ARE NO LONGER EXPECTED. 

$$

COZ090-091-201800-
/O.UPG.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/
/O.NEW.KGLD.WW.Y.0003.120220T1200Z-120221T0000Z/
YUMA-KIT CARSON-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON
330 AM MST MON FEB 20 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 5 PM MST THIS AFTERNOON. THE BLIZZARD WATCH IS NO LONGER IN
EFFECT.

* TIMING/DURATION...SNOW IS JUST ABOUT TO ENTER FAR NORTHEAST
  COLORADO AND WILL CONTINUE TO MOVE EAST THROUGH THE REST OF THE
  MORNING AND EARLY AFTERNOON...ENDING FROM WEST TO EAST LATE IN
  THE DAY. 

* SNOW ACCUMULATIONS...1 TO 2 INCHES IS EXPECTED ALONG AND NORTH OF
  INTERSTATE70...WITH UP TO AN INCH SOUTH OF INTERSTATE 70.

* WINDS/VISIBILITY...NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO
  60 MPH WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE DAY
  BEFORE SUBSIDING LATE IN THE DAY. THE COMBINATION OF SNOW AND
  BLOWING SNOW WILL PRODUCE VISIBILITIES AS LOW AS ONE HALF MILE
  AT TIMES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this blizzard watch went out at Feb 19, 10:44 AM MST, 19 minutes earlier.

Area forecast discussion, Feb 19, 10:44 AM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MST SUN FEB 19 2012

.UPDATE...
ISSUED AT 946 AM MST SUN FEB 19 2012

VISIBILITIES HAVE IMPROVED ACROSS THE ADVISORY AREA...WITH WEB
CAMERAS SHOWING A DISTINCT IMPROVEMENT OVER THE PAST HOUR.
THEREFORE...WELL LET DENSE FOG ADVISORY GO A LITTLE EARLY.
ALTHOUGH CLEARING IS BEING OBSERVED ACROSS EXTREME SOUTHWEST
KANSAS...NOT SURE EASTERN CWA WILL CLEAR OUT AT THIS POINT AND
HAVE BEGUN TO TREND TEMPS DOWN. BEFORE MAKING A RADICAL
CHANGE...WANT TO SEE HOW TEMPS RESPOND OVER NEXT HOUR.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 215 AM MST SUN FEB 19 2012

TODAY...LOW LEVEL STRATUS AND FOG CONTINUES TO MOVE NORTHWARD AT
20-25 MPH EARLY THIS MORNING. BY SUNRISE MAY SEE ENTIRE FORECAST
AREA UNDER THE CLOUDS AND FOG WHICH MAY LAST LONGER THEN CURRENTLY
EXPECTED. SHOULD SEE A GRADUAL DECREASE IN THESE CLOUDS TOWARD
LATE MORNING/EARLY AFTERNOON...HOWEVER THICK CIRRUS CLOUDS WILL
OVERSPREAD THE AREA FROM THE WEST AHEAD OF AN APPROACHING STORM SYSTEM.
SHOULD SEE AFTERNOON HIGHS GENERALLY IN THE 50S...HOWEVER GIVEN
POSSIBLE EXTENT OF LOW CLOUDS LONGER THEN EXPECTED AND CIRRUS MAY
PUT A DENT IN DIURNAL HEATING AND PRODUCE SLIGHTLY COOLER
READINGS. SOUTH/SOUTHEAST WINDS OF 15 TO 25 MPH WILL BE COMMON BY
LATE MORNING AND CONTINUE THROUGH THE DAY.

TONIGHT...MODEST CHANGES IN THE STRENGTH AND TIMING OF WHAT WAS AN
OPEN WAVE THE PAST FEW DAYS HAVE DEVELOPED WITH NEARLY ALL THE
MODELS NOW CLOSING OFF THE LOW AS IT MOVES TOWARD SOUTH CENTRAL
COLORADO BY 12Z MONDAY. AHEAD OF THIS LOW AM EXPECTING A RETURN TO
LOW CLOUDS AND FOG FOR MUCH OF THE AREA. MAY SEE SOME LIGHT RAIN
OR LIGHT SNOW ACROSS THE FAR EAST AND NORTH AFTER MIDNIGHT WHERE
BETTER 850-500 MOISTURE EXISTS. OVERNIGHT LOWS ABOVE NORMAL.

MONDAY...UPPER LOW QUICKLY MOVES ACROSS SOUTHEAST COLORADO DURING
THE AFTERNOON REACHING SOUTH CENTRAL KANSAS BY THE END OF THE DAY.
AS IT DOES...SHOULD SEE SOME WRAPAROUND PRECIPITATION MOVE IN FROM
WEST TO EAST. BEST CHANCE FOR SNOW WILL BE GENERALLY ALONG AND
WEST OF THE CO/KS BORDER BUT WOULDNT BE SURPRISED IF ITS A BIT
FURTHER EAST. GIVEN THE RATHER SIGNIFICANT CHANGE WONT JUMP TOO
MUCH ON IT SHOULD LATER RUNS CHANGE. STRONG NORTHWEST WINDS WILL
DEVELOP WITH THE WRAPAROUND PRECIPITATION WITH ADVISORY CRITERIA
GUSTS A GOOD BET. THE COMBINATION OF THE EXPECTED SNOW AND WIND
WILL CREATE AREAS OF BLOWING SNOW AND HAVE ADDED THAT TO THE
FORECAST. ACCUMULATING SNOW IS VERY POSSIBLE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 215 AM MST SUN FEB 19 2012

MONDAY NIGHT...PRECIPITATION WILL QUICKLY END FROM WEST TO EAST
EARLY MONDAY NIGHT ALONG WITH DECREASING WIND.

TUESDAY...UPPER TROUGH AND AN INCREASE IN CLOUDS MOVES INTO THE
AREA BUT RIGHT NOW IT APPEARS TO BE DRY. HIGH TEMPERATURES
CURRENTLY ADVERTISED IN THE 40S AND 50S. HOWEVER...DEPENDING ON
HOW MUCH SNOW FALLS WITH MONDAYS SYSTEM THERE MAY BE ENOUGH
SNOWCOVER TO CAUSE LATER FORECASTS TO LOWER THE HIGHS.

WEDNESDAY THROUGH SATURDAY...

NORTHWEST FLOW WILL BE IN PLACE THROUGH FRIDAY. PATTERN WILL BEGIN
TO SHIFT FRIDAY NIGHT/SATURDAY AS A RIDGE BUILDS EAST.

GUIDANCE IN BETTER AGREEMENT ON PASSAGE OF SHORTWAVE TROUGH THROUGH
THE NORTHERN PLAINS WEDNESDAY NIGHT/THURSDAY...WITH ASSOCIATED COLD
FRONT DROPPING SOUTH ACROSS CWA BY EARLY THURSDAY MORNING. EXIT
REGION OF H25-H3 JET LINGERS OVER HIGH PLAINS DURING THIS
PERIOD...PROVIDING AMPLE LIFT FOR RAIN/SNOW. BIGGER QUESTION WILL BE
HOW MUCH MOISTURE WILL BE PRESENT ACROSS THE AREA...WITH FLOW
GENERALLY DOWNSLOPE OUT OF THE NW. WITH CONSIDERABLE DIFFERENCES
BETWEEN GFS/ECMWF IN REGARDS TO MOISTURE ADVECTION BELOW MID LEVEL
MOISTURE AXIS...I FELT MOST COMFORTABLE KEEPING SLIGHT CHANCE POPS
IN PLACE FOR NOW. OVERALL IM NOT THAT CONFIDENT IN MEASURABLE
PRECIP.

I INCREASED TEMPERATURES ON WEDNESDAY WITH GUIDANCE SHOWING DECENT
WAA AHEAD OF APPROACHING COLD FRONT. GUIDANCE WOULD SUPPORT NEAR
NORMAL TO BELOW NORMAL HIGHS THURSDAY/FRIDAY WITH ADVERTISED H85
TEMPS BY GFS/ECMWF AROUND 0C...AND CLOUD COVER THURSDAY. AT THE SAME
TIME WITH NW DOWNSLOPE AND AIRMASS GENERALLY OUT OF THE PAC
NW...ADVERTISED CAA MAY BE OVERDONE. WITH RIDGE BUILDING OVER CWA
SATURDAY ALONG WITH DECENT WAA...EXPECTING RETURN OF MILD TEMPS IN
THE 50S...POSSIBLY WARMER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1044 AM MST SUN FEB 19 2012

MAIN CONCERNS FOR THE PERIOD ARE HOW CEILINGS WILL CHANGE THIS
AFTERNOON AND THE RATE AT WHICH CONDITIONS WILL DETERIORATE
TONIGHT. CEILINGS HAVE BEEN SLOW TO MIX UPWARD TODAY...WITH KGLD
NOW BARELY INTO THE MVFR RANGE AND KMCK HOLDING WITH IFR CEILINGS.
DESPITE KMCK FIRMLY IN IFR CEILINGS AT THE MOMENT...EXPECTING
MIXING TO BRING KMCK UP TO MVFR THIS AFTERNOON. AS A LOW PRESSURE
SYSTEM APPROACHES THIS EVENING...CONDITIONS WILL DECREASE AT THE
TERMINALS...WITH STRONGER WINDS EXPECTED AT KGLD. CEILINGS SHOULD
SET THE FLIGHT CATEGORIES...WITH CEILINGS IN THE 200 TO 300 FT
RANGE. NEAR THE END OF THE PERIOD...WINDS WILL INCREASE
FURTHER AND SHIFT TO THE NORTHWEST...AND THE POSSIBILITY FOR
PRECIPITATION WILL INCREASE. PRECIPITATION IS MORE LIKELY AFTER
THE PERIOD...AND THERE IS STILL MUCH UNCERTAINTY REGARDING
PLACEMENT NEAR THE TERMINALS...SO HAVE LEFT MENTION OF PRECIP OUT
OF THIS TAF CYCLE.

CJS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...007
LONG TERM....007/DR
AVIATION...CJS
Hazardous weather outlook, Feb 19, 3:50 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
350 AM MST SUN FEB 19 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
350 AM MST SUN FEB 19 2012 /450 AM CST SUN FEB 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WITH VISIBILITIES AS LOW AS ONE HALF MILE WILL BE
COMMON THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN INTENSIFYING STORM SYSTEM REMAINS ON TRACK TO MOVE ACROSS THE
AREA SUNDAY NIGHT THROUGH MONDAY NIGHT. AREAS OF FOG AND REDUCED
VISIBILITIES WILL RETURN TO MUCH OF THE AREA TONIGHT. LIGHT SNOW
WILL MOVE INTO FAR EASTERN COLORADO MONDAY MORNING ON THE
BACKSIDE OF THIS SYSTEM SLOWLY SPREADING EAST ACROSS THE COLORADO
KANSAS BORDER BY LATE MORNING OR EARLY AFTERNOON BEFORE CONTINUING
EAST LATE IN THE DAY INTO EARLY MONDAY NIGHT AS THE STORM EXITS
THE AREA. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS
ARE ALSO EXPECTED WITH THE SNOW CREATING AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES. AT THIS TIME LIGHT ACCUMULATIONS OF SNOW
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:36 AM MSTDense Fog AdvisoryGLDCheyenne, Kit Carson2 hr

Nearby

Blizzard Watches in Colorado, 2012Every blizzard watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.